About opioid overdose
Overdoses can occur accidentally if a prescription is overused, combined with other drugs or alcohol, misused for recreation, or is found by children. You can save a life if you recognize the symptoms of an opioid overdose and act quickly.
Symptoms can include:
- Very small pupils that don’t get bigger in response to light
- Confusion, delirium, or slurred speech
- Nausea or vomiting
- Cold, clammy skin, or bluish/grayish skin around the lips or under the fingernails
- Choking sounds or a snore-like gurgle
- Breathing problems, including slowed or irregular breathing, or not breathing at all
- Unresponsive to all attempts to wake up including forcefully rubbing the sternum with your knuckles
1. Call 911 immediately if you think someone is experiencing an overdose. Tell the dispatcher the:
- Exact location
- Symptoms that you see in detail instead of saying that it’s drugs
Average emergency medical response times range from 9 – 20 minutes. In just 5 minutes, areas of the brain starved of oxygen begin to die. What you do next can save a life and prevent brain damage.
2. If you do not have naloxone (Narcan®):
- Turn the person on their side to prevent choking in case they vomit, especially if you must leave the scene.
- If the person is conscious, keep them awake and talking until the paramedics arrive.
3. If you have naloxone:
- If the person is conscious, keep them awake and talking.
- If the person is not breathing, administer naloxone. It can take a few minutes for the naloxone to work.
- Perform rescue breathing and/or CPR until the paramedics arrive.
All Medicaid plans cover the cost of naloxone (Narcan). Naloxone can be purchased directly from a pharmacist in Oregon and in all other states except for Michigan and Nebraska. In those states, you need a physician’s patient-specific prescription.
Overdosing does not cause death immediately. When people survive an overdose, it’s because you or someone like you made a difference.